Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2006, 2:55 PM EDT for Alcona County, Michigan. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2006, 2:55 PM EDT (18:55 UTC)
- Expired
- Jun 28, 2006, 4:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 84 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:45 PM EDT | HAIL 0.75 | Hubbard Lake, MI | |
| Jun 28, 4:02 PM EDT | HAIL 0.5 | Spruce, MI | |
| Jun 28, 4:10 PM EDT | HAIL 0.75 | Spruce, MI | LASTED UNTIL 418 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:12 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 281855 SVRAPX MIC001-282000- /O.NEW.KAPX.SV.W.0039.060628T1855Z-060628T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 255 PM EDT WED JUN 28 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 400 PM EDT * AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CURRAN...OR ABOUT 14 MILES NORTHWEST OF GLENNIE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUBBARD LAKE AROUND 340 PM EDT... SPRUCE AROUND 400 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4485 8388 4467 8388 4470 8330 4486 8342 $$ JK/BS
2 follow-up statements
000 WWUS34 KAPX 281936 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT WED JUN 28 2006 MIC001-282000- /O.CON.KAPX.SV.W.0039.000000T0000Z-060628T2000Z/ ALCONA MI- 336 PM EDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR ALCONA COUNTY... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUBBARD LAKE...OR ABOUT 6 MILES SOUTH OF THE TOWN OF HUBBARD LAKE...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SPRUCE AROUND 355 PM EDT... 7 MILES WEST OF BLACK RIVER AROUND 400 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4485 8374 4475 8379 4471 8328 4486 8329 $$ JK/BS
000 WWUS34 KAPX 282000 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT WED JUN 28 2006 MIC001-282010- /O.EXP.KAPX.SV.W.0039.000000T0000Z-060628T2000Z/ ALCONA MI- 400 PM EDT WED JUN 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES. ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS. LAT...LON 4485 8374 4475 8379 4471 8328 4486 8329 $$ JK/BS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:55 AM EDT, 5 hours earlier.
Area forecast discussion, Jun 28, 9:55 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 955 AM EDT WED JUN 28 2006 .UPDATE...LOOKS LIKE A PROLIFIC HAIL DAY AHEAD. HAVE ALREADY HAD VIGOROUS ELEVATED EARLY MORNING CONVECTION ACROSS N CENTRAL/NE LOWER MI...COINCIDING WITH ARRIVAL OF UPPER TROF AND COLDER AIR ALOFT. GRB 12Z SOUNDING WAS NEAR -21C AT 500MB...SUBSTANTIALLY COLDER THAN EARLIER MODEL PROGS. ABUNDANT SUNSHINE WAS NOTED THIS MORNING BEHIND BROKEN LINE OF CONVECTION LIFTING THRU NE LOWER MI. 12Z APX/GRB SOUNDINGS WERE BOTH QUITE MOIST...SO SURFACE DEW POINTS SHOULD REMAIN STABLE IN THE MID 50S TO PERHAPS UPPER 50S. A REASONABLE 73/56 SURFACE PARCEL PROVIDES AN MLCAPE OF 1100J/KG...75/58 WOULD BE NEAR 1500J/KG. GIVEN THE UNSEASONABLY COLD AIR ALREADY ALOFT...WITH CONTINUED COLD ADVECTION AT 500MB...CONDITIONS ARE VERY FAVORABLE FOR LOTS OF SMALL HAILERS AND SOME BIG HAILERS. LACK OF DRY AIR AND SHEAR ALOFT WILL LIMIT HIGH WIND THREAT. BUT...WITH SO MUCH VORTICITY AND CYCLONIC CURVATURE IN THE REGION TODAY...IT/S NOT IMPOSSIBLE FOR US TO SEE A LANDSPOUTISH TORNADO OR TWO DESPITE MINIMAL SHEAR. OTHERWISE...STORM MODE WILL BE MULTICELLULAR AND PULSE-TYPE. TRIGGERS INCLUDE AN E-W TROF AXIS RUNNING FROM TAWAS TO HTL TO TVC....OLD OUTFLOW BOUNDARIES...AND LAKE BREEZES. GIST OF THE EARLIER FORECAST LOOKS PRETTY DECENT...WILL NOT OVERHAUL THE POP/WX GRIDS. WILL BUMP UP MAX TEMPS SEVERAL DEGREES IN NW/N CENTRAL LOWER GIVEN CONSIDERABLE MORNING SUNSHINE. ZOLTOWSKI && .PREV DISCUSSION ISSUED 330 AM WED JUN 28... CLOSED 500 MB LOW IS CURRENTLY CENTERED OVER WRN UPPER MICHIGAN AND NRN WISCONSIN EARLY THIS MORNING. SURFACE LOW CENTER HAS PUSHED JUST EAST OF MICHIGAN...WITH THE MAIN LOW WELL NE OF THE STATE. LARGE AREA OF SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE PLAINS STATES...RESULTING IN MAINLY CLEAR CONDITIONS OVER THAT REGION. A FEW SHOWERS AND EVEN AN ISOLD THUNDERSTORM ARE HANGING ON OVER PORTIONS OF NRN LAKE MICHIGAN JUST DOWNWIND OF THE 500 MB LOW CENTER AND THE UPPER LEVEL COLD POOL. ACROSS OUR CWA...SKIES ARE MAINLY CLEAR OVER MUCH OF THE AREA...ALTHOUGH SOME REGIONAL OBS ARE INDICATING LOW CLOUDS/FOG DEVELOPMENT MAINLY IN LOCATIONS THAT RECEIVED RAIN YESTERDAY. POPS AND THE POTENTIAL FOR THUNDER WILL REMAIN THE PRIMARY FORECAST CONCERN THRU THE END OF THE WORKWEEK (AT LEAST). TODAY AND TONIGHT...UPPER LEVEL TROUGH WILL SLOWLY PUSH EASTWARD THROUGH ERN WISCONSIN AND MICHIGAN...REACHING LAKE MICHIGAN BY THIS AFTERNOON AND LAKE HURON OVERNIGHT. WEAK SURFACE TROUGHING WILL ALSO REMAIN IN PLACE...BUT WILL BEGIN TO BREAK DOWN LATE TONIGHT AS THE UPPER TROUGH SLIDES EAST OF THE STATE. PLENTY OF MOISTURE WILL REMAIN IN PLACE THROUGH TONIGHT FOR CONVECTIVE DEVELOPMENT. MAIN DIFFERENCE BETWEEN YESTERDAY AND TODAY (SYNOPTICALLY SPEAKING) WILL BE GREATER DESTABILIZATION THRU THE COLUMN AS THE 500 MB COLD POOL MOVES OVERHEAD. OTHERWISE...LOCAL EFFECTS WILL BE SIMILAR... SPECIFICALLY REGARDING AN INCREASE IN LOW LEVEL CONVERGENCE AS LAKE BREEZES DEVELOP DURING THE AFTERNOON. GENERAL WESTERLY LOW LEVEL FLOW COMBINED WITH DEVELOPING EASTERLY FLOW ALONG THE NRN LAKE HURON SHORELINE AREAS DUE TO LAKE BREEZE DEVELOPMENT WILL TARGET CENTRAL AND NE LOWER MICHIGAN FOR GREATEST INCREASE IN LOW LEVEL CONVERGENCE. THIS WILL LIKELY TRANSLATE INTO HIGHER POPS DURING PEAK HEATING FOR CENTRAL AND ERN AREAS OF OUR CWA. BEST CHANCE OF SVR TSRA WILL ALSO BE WITHIN THIS LOCATION DURING PEAK DIURNALLY ENHANCED INSTABILITY. EXPECT GREATER CHANCES OF SVR TSRA THIS AFTERNOON AND EVENING FOR THE ENTIRE CWA (AS COMPARED TO YESTERDAY) DUE TO GREATER INSTABILITY WITH THE ARRIVAL OF THE COLD POOL (IN AGREEMENT WITH SPC DAY 1 OUTLOOK OF A SLIGHT RISK FOR THE VAST MAJORITY OF OUR CWA). WILL MAINTAIN CHANCE POPS THIS MORNING AND FOR FAR WRN SECTIONS OF THE CWA IN THE AFTERNOON. POPS WILL INCREASE TO LIKELY FOR CENTRAL AND ERN SECTIONS OF THE CWA THIS AFTERNOON AND EVENING...WILL POPS ACROSS THE ENTIRE CWA DIMINISHING BACK TO CHANCE OVERNIGHT. FOG DEVELOPMENT HAS NOT BEEN NEAR AS WIDESPREAD OR AS THICK AS YESTERDAY MORNING. WILL NOT NEED TO ISSUE A DENSE FOG ADVISORY FOR EARLY THIS MORNING...BUT WILL DEFINITELY MENTION AREAS OF FOG FOR ALL ZONES. THURSDAY AND THURSDAY NIGHT...UPPER TROUGH WILL CONTINUE TO SLOWLY PUSH EASTWARD AWAY FROM MICHIGAN. WEAK SURFACE RIDGING WILL BUILD INTO THE WRN GREAT LAKES...BUT HIGH PRESSURE CENTER WILL SLIDE SOUTH OF MICHIGAN. SOME LIMITED LOW/MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS NRN MICHIGAN DESPITE BUILDING LARGE SCALE SUBSIDENCE. RELATIVELY LIGHT LOW LEVEL SYNOPTIC FLOW WILL ONCE AGAIN ALLOW FOR AFTERNOON LAKE BREEZE DEVELOPMENT...AND WITH OVERALL WESTERLY FLOW...GREATEST CONVERGENCE WILL AGAIN BE ACROSS CENTRAL AND ERN SECTIONS OF THE CWA. LINGERING MOISTURE...DAYTIME HEATING AND LAKE BREEZES WILL KEEP THE CHANCE OF SHRA/TSRA IN THE FORECAST FOR MOST OF THE CWA...WITH THE EXCEPTION OF THE LAKE MICHIGAN SHORELINE. STRENGTHENING SUBSIDENCE AND LOSS OF DIURNAL INSTABILITY WILL LEAD TO A DRY PERIOD THURSDAY NIGHT. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 28, 10:31 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1031 AM EDT WED JUN 28 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-291000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1031 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN MICHIGAN THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 9 PM...NEAR AND EAST OF A LINE FROM CADILLAC TO PELLSTON...AS WELL AS IN EASTERN UPPER MICHIGAN. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHERN MICHIGAN. STORMS ARE NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. JZ
In the hours before
Local storm report, Jun 28, 1:55 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 8 NW MANTON 44.49N 85.52W
06/28/2006 E0.50 INCH WEXFORD MI TRAINED SPOTTER
PEA AND MARBLE SIZE HAIL
&&
MCELLITTLocal storm report, Jun 28, 2:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
203 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL SHARON 44.58N 85.08W
06/28/2006 E0.75 INCH KALKASKA MI TRAINED SPOTTER
&&
MPCLocal storm report, Jun 28, 2:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
219 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL SHARON 44.58N 85.08W
06/28/2006 E0.88 INCH KALKASKA MI TRAINED SPOTTER
&&
MPCLocal storm report, Jun 28, 2:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
220 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL MERRITT 44.32N 84.93W
06/28/2006 E0.75 INCH MISSAUKEE MI TRAINED SPOTTER
&&
MPCLocal storm report, Jun 28, 2:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
234 PM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG 4 E LAKE CITY 44.33N 85.13W
06/28/2006 MISSAUKEE MI TRAINED SPOTTER
TREES DOWN. TIME IS ESTIMATED.
&&
MPCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:23 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 67 min |
| Jun 28, 1:45 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 60 min |
| Jun 28, 1:52 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 38 min |
| Jun 28, 1:59 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 61 min |
| Jun 28, 2:38 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 67 min |
| Jun 28, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 35 min |
| Jun 28, 2:58 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 62 min |
| Jun 28, 3:40 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 65 min |
| Jun 28, 3:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Jun 28, 3:50 PM EDT | Special Marine Warning | APX | 115 min | |
| Jun 28, 4:19 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 36 min |
| Jun 28, 4:25 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 65 min |
| Jun 28, 4:45 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.